Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Oct 29, 2002, 4:11 AM CST for East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 2002, 4:11 AM CST (10:11 UTC)
- Expired
- Oct 29, 2002, 4:45 AM CST
- In force
- 34 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 4:45 AM CST | Tornado F1 | Baton Rouge, LA | A tornado produced an intermittent path of damage approximately 7 miles long and varying from 25 to 100 yards wide as it moved east northeast across suburban areas of the southeast Baton Rouge metro area. The most concentrated area of damage occurred from nea |
| Oct 29, 4:45 AM CST | Thunderstorm Wind | Baton Rouge, LA | Scattered areas of wind damage to trees and signs occurred across the southeast metro Baton Rouge area. The roof of a two story building was damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 1:25 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
348 WUUS54 KLIX 291011 SVRNEW LAC033-047-121-291045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 408 AM CST TUE OCT 29 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST BATON ROUGE PARISH IBERVILLE PARISH WEST BATON ROUGE PARISH * UNTIL 445 AM CST * AT 406 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GROSSE TETE...MOVING EAST AT 45 MPH. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:30 AM CST, 41 minutes earlier.
Area forecast discussion, Oct 29, 3:30 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CST TUE OCT 29 2002
SPEED AND DIRECTIONAL SHEAR COUPLING THIS MORNING WITH A POTENT
SHORT WAVE MOVING THROUGH THE RR QUAD 90KT SUBTROPICAL JET. CANT GET
EVERYTHING LINING UP MUCH BETTER THAN THAT. 88D REFLECTING THE
OUTCOME OF SUCH DYNAMICS THIS MORNING. NOT MUCH ROOM FOR
DISSIPATION AS THIS INTENSE AREA OF TS MOVES OVER THE CWA. AS THE
SHORT WAVE IS LIFTED NE THIS MORNING THE AREA OF TS WILL ALSO LIFT
INTO SOUTHERN MISS. THE WIND SHIFT BOUNDARY TRAILING WILL MOVE VERY
SLOWLY EAST INTO THE AREA. THIS LINE ALSO HAS SOME TORRENTIAL
RAINFALL ASSOCIATED WITH IT WHICH IS THE REASON FOR THE FLOOD
WATCH. THE LINE SHOULD BEGIN TO DISSIPATE LATER THIS MORNING AS THE
MAIN SUPPORT MOVES NE AND LINEAR SHEAR BEGINS TO STRETCH THE
BOUNDARY. SINCE THE FLOW IS ALMOST PARALLEL JUST ABOVE THE BL TO
THE UPP LEVELS THE BOUNDARY WILL NOT HAVE ENOUGH PUSH TO GET INTO
THE SE LA COASTAL WATERS AND SHOULD STALL INLAND.
ONLY MINOR CHANGES WILL BE MADE TO THE CURRENT FORECAST PACKAGE.
NUMBERS LOOK GOOD.
***PRELIM NUMBERS***
MCB 78/59/77/54 8400
BTR 79/60/79/55 8400
MSY 80/66/79/63 8530
GPT 78/65/79/58 7630
.NEW...NONE.
LA...FLOOD WATCH LAZ034>040-046>050-056>058.
TORNADO WATCH LAZ034>040-046>050.
MS...FLOOD WATCH MSZ068>071-077.
TORNADO WATCH MSZ068>071.
17Hazardous weather outlook, Oct 28, 11:00 PM CST, 5 hours 11 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 PM CST MON OCT 28 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE... .FLOODING... SEVERAL AREA RIVERS ARE IN FLOOD OR FORECAST TO BE IN FLOOD OVER THE NEXT FEW DAYS. REFER TO THE LATEST FLOOD OUTLOOK...STATEMENTS... AND WARNINGS FOR INFORMATION ON THESE RIVERS. .THUNDERSTORMS... SEVERE THUNDERSTORMS ARE NOT EXPECTED THE REMAINDER OF TONIGHT. AREAS OF RAIN...SCATTERED SHOWERS...AND ISOLATED THUNDERSTORMS WILL DEVELOP OVERNIGHT. A FEW OF THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND HAM RADIO OPERATORS IS NOT EXPECTED THE REMAINDER OF TONIGHT. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR THUNDERSTORMS WILL EXIST THROUGH WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO COME TO AN END BY MIDDAY ON WEDNESDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY WITH GUSTY NORTH WINDS OVER INLAND AREAS. STRONG NORTHERLY WINDS ARE EXPECTED TO DEVELOP OVER THE COASTAL WATERS STARTING WITH THE FRONTAL PASSAGE SATURDAY.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 3:41 AM CST | Tornado Warning | LIX | Pointe Coupee | 56 days |
| Oct 29, 4:46 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena | 44 min |
| Oct 29, 5:04 AM CST | Severe Thunderstorm Warning | LIX | Ascension | 26 min |
| Oct 29, 5:31 AM CST | Severe Thunderstorm Warning | LIX | Ascension, Livingston, Tangipahoa | 44 min |
| Oct 29, 5:46 AM CST | Tornado Warning | LIX | Tangipahoa | 56 days |
| Oct 29, 5:51 AM CST | Special Marine Warning | LIX | 84 min | |
| Oct 29, 5:58 AM CST | Tornado Warning | LIX | Saint Tammany | 56 days |
| Oct 29, 6:26 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 49 min |
| Oct 29, 7:39 AM CST | Special Marine Warning | LIX | 96 min | |
| Oct 29, 8:45 AM CST | Special Marine Warning | LIX | 2 hr | |
| Oct 29, 8:45 AM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.